Nebraska, 2013

Hail in Nebraska, June 20, 2013

June 20, 2013 · NWS LBF · 1 event in 1 county or zone

An isolated severe storm developed along a surface front situated across southwest Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An isolated severe storm developed along a surface front situated across southwest Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 20, 5:59 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 20, 5:59 PM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
659 PM CDT THU JUN 20 2013

.SYNOPSIS...
ISSUED AT 335 PM CDT THU JUN 20 2013

NOT MUCH CHANGING WITH THE OVERALL UPPER LEVEL PATTERN TODAY FROM
YESTERDAY. LOW CONTINUES TO SPIN ACROSS THE PACIFIC
NORTHWEST...WITH WEAK RIDGING ACROSS THE SOUTHERN PLAINS AND A
SUBTLE TROUGH OVER SE CANADA INTO NEW ENGLAND. AT THE SURFACE A
COLD FRONT CONTINUES TO PUSH INTO NORTHWESTERN NEBRASKA. A DRY
LINE IS ANALYZED ACROSS THE PANHANDLE WITH DEW PTS HAVING DROPPED
FROM AROUND 60 INTO THE 30S. PESKY STRATUS CONTINUES ACROSS MUCH
OF CENTRAL/N CENTRAL NEBRASKA.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 335 PM CDT THU JUN 20 2013

DIFFICULT FORECAST TODAY AND TOMORROW...ESPECIALLY TO LOCATION AND
TIMING OF CONVECTION. VERY GOOD INSTABILITY ACROSS THE AREA...WITH
MUCH OF THE CWA SEEING CAPE VALUES 3K TO 5K J/KG...HOWEVER A STRONG
CAP IS ALSO IN PLACE. MODELS SHOWING LITTLE AGREEMENT WITH
THUNDERSTORM DEVELOPMENT WITH FORECAST A LOW CONFIDENCE FORECAST.
THE FIRST POSSIBLE DEVELOPMENT COULD BE ALONG THE COLD FRONT/DRY
LINE ACROSS WESTERN NEBRASKA...SUPPORT FROM EARLIER RUNS OF THE
HRRR. A SECOND LOCATION WOULD BE ACROSS FAR SW NEB...CLOSER TO A
DEVELOPING SFC LOW IN NW KS...DUE TO TEMPS INTO THE 90S...SUPPORT
FROM THE NAM...RAP AND LATEST HRRR. THEN THERE IS A LOW LEVEL JET
WHICH IS EXPECTED TO DEVELOP THIS EVENING AND WILL BE ABLE TO
SUSTAIN OR ENHANCE OR INITIATE THUNDERSTORMS ACROSS SW INTO
CENTRAL NEBRASKA. BY MORNING THE THUNDERSTORM ACTIVITY WILL PUSH
EAST AND DIMINISH...HOWEVER RESIDUAL LL MOISTURE SHOULD BE ENOUGH
FOR STRATUS TO REDEVELOP...WHICH HAS BETTER MODEL AGREEMENT.

TOMORROW THE WEAK COLD FRONT WILL BECOME NEARLY STATIONARY ACROSS
THE AREA WITH THUNDERSTORMS EXPECTED TO FIRE ALONG/NORTH OF THE
FRONT. THIS SHOULD IMPACT AREAS ALONG AND NORTH OF INTERSTATE
80...ALTHOUGH THIS PLACEMENT MAY NEED TO BE READJUSTED IF A STRONG
MCS DEVELOPS OVERNIGHT WITH A DECENT OUTFLOW BOUNDARY OR STRATUS
LINGERS WELL INTO THE AFTERNOON. CURRENT THOUGHT IS CLOUDS SHOULD
LIFT BY EARLY AFTERNOON WITH HIGHS ABLE TO WARM INTO THE UPPER 80S
TO UPPER 90S...WARMEST ACROSS SW NEB. INITIATION IS EXPECTED AS A
MID LEVEL...700 MB...TROUGH PUSHES ACROSS THE AREA.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 335 PM CDT THU JUN 20 2013

FOR FRIDAY NIGHT...QUASI-STATIONARY FRONT REMAINS LOCATED FROM NORTH
CENTRAL INTO THE PANHANDLE OF NEBRASKA. ERLY UPSLOPE FLOW TO THE
NORTH OF THE FRONT WILL ALLOW LOW LEVEL MOISTURE TO POOL TO THE
NORTH OF THE FRONT...AND THE COMBINATION OF THE SYNOPTIC FLOW AND
DRY AIR TO THE WEST WILL CONTINUE TO PROMOTE DAILY NOCTURNAL LLJ
ACROSS THE PLAINS WHICH WILL SUSTAIN ANY TSRA DEVELOPMENT THAT
OCCURS NEAR SFC BOUNDARIES BY LATE AFTERNOON. TWO MAIN AREAS OF
CONCERN WOULD BOTH BE NEAR GREATEST DEW POINT GRADIENT...ONE IN
UPSLOPE REGION OF NEBRASKA PANHANDLE AND A SECOND IN FAR SW NEB.
UPPER PV ANOMALY SPLIT OFF FROM MAIN UPPER LOW MOVES INTO THE
WESTERN PORTION OF THE STATE WHICH WILL SERVE TO ENHANCE CONVERGENCE
ALONG THE BOUNDARIES. HOWEVER...DEEP LAYER SHEAR IS WEAK IN SW NEB
AND FCST SOUNDINGS SHOW INVERTED-V TYPE SOUNDING SO WOULD EXPECT ANY
DEVELOPMENT TO NOT ORGANIZE AS WELL. HOWEVER IN THE AREA OF THE NEB
PANHANDLE ANY DEVELOPMENT WOULD BE IN A HIGHLY FAVORABLE ENVIRONMENT
TO GROW UPSCALE...THOUGH SHOULD BECOME ELEVATED DURING THE EVENING
HOURS. SHORT RANGE MODELS SEEM TO AGREE ON THIS GENERAL IDEA HOWEVER
HAVE DIFFERENT EVOLUTIONS OF ULTIMATE CONVECTIVE DEVELOPMENT. HAVE
SIDED WITH SOMETHING SIMILAR TO WHAT THE NAM/GFS SUGGEST THINKING
THAT HIRES ARW IS UNDERDONE IN THE PANHANDLE AND NMM HAS TOO MUCH
DEVELOPMENT IN SOUTHERN PORTION OF THE FCST AREA. THEREFORE BEST
PRECIPITATION CHCS CARRIED ACROSS SANDHILLS AND NORTHERN NEB FRIDAY
NIGHT. GIVEN THE DEGREE OF INSTABILITY ALOFT AND BETTER SHEAR ACROSS
THE NORTH DO EXPECT A DESCENT SEVERE THREAT ACROSS THIS AREA.

THIS SCENARIO BECOMES RE-ESTABLISHED FOR SATURDAY AS WELL...AS A
SIGNIFICANT PORTION OF THE MAIN UPPER LOW PROGRESSING ACROSS THE
NORTHERN PLAINS MOVES ACROSS THE AREA. MODELS SUGGEST THE POTENTIAL
FOR EARLY CONVECTIVE DEVELOPMENT WHICH MAY ALTER LATE AFTERNOON
SCENARIO BUT THIS WILL HAVE TO BE REFINED IN LATER FCSTS. STILL
BELIEVE THAT SATURDAY APPEARS TO BE BEST CHC FOR WIDESPREAD TSRA
DEVELOPMENT. AS FOR SVR POTENTIAL...BETTER SHEAR APPEARS TO BE IN
PLACE ACROSS THE FCST AREA AND WOULD EXPECT SVR THREAT
AGAIN...THOUGH MAY BE DEPENDENT ON CLOUD COVER REMAINING FROM FRIDAY
NIGHT CONVECTION WHICH IS ALWAYS TOUGH TO DEFINE THIS TIME OF YEAR.
WITH THE BOUNDARY SINKING SOUTH SOMEWHAT AND MOISTURE POOLING AHEAD
AND NORTH OF FRONT WOULD EXPECT POTENTIAL FOR ONE OR TWO MESOSCALE
COMPLEXES TO MOVE EAST OVERNIGHT.

BY SUNDAY FRONTAL POSITION IS EXPECTED TO BE FROM EASTERN NEB
SOUTHWESTWARD INTO NORTHEAST CO. THIS POSITION WILL BE DEPENDENT ON
CONVECTIVE INFLUENCE FROM THE PREVIOUS NIGHT...SO PRECIP CHANCES
WILL BE LOWER BUT MAY NEED TO BE ADJUSTED UPWARD IN LATER FCSTS.
MONDAY THE UPPER LOW FINALLY MOVES INTO SOUTHERN CANADA ALLOWING
HEIGHTS TO RISE IN THE PLAINS AHEAD OF NEXT UPPER LOW DEVELOPMENT IN
THE PAC NW. THIS SHOULD LIMIT PRECIP CHCS MONDAY TO ISOLD AND MAINLY
LATE AFTERNOON INTO THE EVENING AS A QUICK MOVING PV ANOMALY EJECTS
NEWD IN QUICK SOUTHWEST FLOW ALOFT. HEIGHTS CONTINUE TO RISE FOR MID
WEEK AND INTO THE LATTER PORTION OF THE FCST. WITH SUFFICIENT MID
LEVEL WARMING WOULD EXPECT TSRA CHCS TO BE LOW AND A DRY FCST SEEMS
THE WAY TO GO AT THIS POINT.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 657 PM CDT THU JUN 20 2013

MOSTLY CLEAR SKIES OVER WESTERN NEBRASKA THIS EVENING.
THUNDERSTORMS ARE POSSIBLE BUT EXPECT ISOLATED IN NATURE. STRONG
GUSTY WINDS IN VICINITY OF STORMS. ANY STORMS THAT DEVELOP WILL BE
CAPABLE OF LARGE HAIL. CONFIDENCE NOT HIGH WITH TRW AND HAVE LEFT
OUT OF KVTN AND KLBF TAF. STRATUS IS EXPECTED TO REDEVELOP THROUGH
THE EARLY MORNING. HAVE INCLUDED MVFR CEILINGS AT KVTN BUT VFR
CEILINGS AT KLBF. STRATUS TO BURN OFF LATE MORNING OVER NORTHERN
NEBRASKA.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...MASEK
SHORT TERM...MASEK
LONG TERM...JWS
AVIATION...POWER
Hazardous weather outlook, Jun 20, 2:44 PM CST, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
344 PM CDT THU JUN 20 2013

NEZ004>010-022>029-035>038-056>059-069>071-094-212045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
344 PM CDT THU JUN 20 2013 /244 PM MDT THU JUN 20 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING AND OVERNIGHT
ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. THE MAIN CONCERN WITH
THE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SEVERE STORMS ARE POSSIBLE ON FRIDAY AND FRIDAY NIGHT ALONG AND
NORTH OF INTERSTATE 80. SEVERE STORMS ARE POSSIBLE SATURDAY AND
SATURDAY NIGHT ALONG AND NORTH OF A LINE FROM ANTIOCH...TO BRADY.
THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AS
WELL AS ON FRIDAY AND SATURDAY.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

In the hours before

Special weather statement, Jun 20, 7:50 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
850 PM CDT THU JUN 20 2013

NEZ071-210230-
FRONTIER NE-
850 PM CDT THU JUN 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FRONTIER COUNTY UNTIL 930
PM CDT...

AT 846 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF RED WILLOW RESERVOIR STATE
RECREATION AREA...OR 23 MILES SOUTH OF CURTIS...MOVING NORTHEAST AT
25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CURTIS...
  STOCKVILLE...
  WILLOW VIEW CAMPGROUND...
  BLUEGILL HAVEN CAMPGROUND...
  QUICK...
  FREEDOM...
  DANCING LEAF EARTH LODGE...

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 27 AND 43.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TAYLOR

The radar

The Goodland radar (KGLD), 152 km away, was scanning. The volume nearest the first event began at 02:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Frontier

When
June 20, 8:30 PM CST
Where
Frontier County, 10.1 mi E of Hugh Butler Lake
Measured
1 in hail
Reported by
Public
Coordinates
40.390, -100.510

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453263.